ZocdocAnswersWhat caused my POTS (Postural orthostatic tachycardia syndrome)and other symptoms?

Question

What caused my POTS (Postural orthostatic tachycardia syndrome)and other symptoms?

Ok, some of the top doctors have yet to figure out whats going on. Let's see if someone can help here. Symptoms are: Legs and arms burning muscle keep in mind i dont workout at the moment; for forgetful then usual; heat sensitivity ; lightheaded; muscle spasms all over body; chest pain; fatigue; neck pain and tight; lost 20 pounds in 3 months no change in diet; new symptoms the passed 2 weeks; excessive salivia ; sharp pains in feet; slurred speech at times; diagnosed with POTS 4 months ago. They cant find the cause of it yet; also have GERD , GILBERTS SYNDROME and 1st degree av block taking. midodrine 2.5 2x a day 4 months since pots; atenelol 12.5 1x a day 4 months since pots; doxazosin 0.5 1x a day 4 months since pots; klonopin .25 2x a day taking for 3 years; most bothersome symptoms are muslce burning in arms and legs very bad pain. Recently excessive saliva, lightheaded, and heat sensitivity.

Answer

You have a very extensive medical history, and should continue to follow up with your physicians. As you know, POTS is a relatively rare syndrome, and it is not clear exactly what causes it. There is likely a genetic component as well as possible contributors from environmental exposures, including certain infections before the condition was diagnosed. As for your other symptoms, again, there are multiple possible explanations here. The lightheadedness and forgetfulness can be very typical of POTS. In addition, the chest pain and weight loss could very well be related to the GERD. GERD is a common cause of chest pain, particularly if it is a new diagnosis and you have not been on controlling medications until recently. In addition, if you have been suffering all of these unpleasant symptoms recently, you may have significantly cut down on your food intake without having even realized it. The autonomic dysfunction associated with POTS can also cause abdominal pain as well muscle weakness and fatigue. If you have been having poor oral intake or even diarrhea, this could also contribute to electrolyte disturbances which are causing some of your other symptoms. POTS is also associated with fibromyalgia which could also account for some of your symptoms. Given the multifactorial nature of your complaints and the recent diagnoses, the best thing for you to do is to continue to follow through with your physicians and recommended medical treatment. Hopefully as your symptoms are controlled you will start to feel better soon!

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.